Mississippi, 2016

Hail and Damaging Winds in Mississippi, February 15, 2016

February 15, 2016 · NWS MOB · 11 events in 4 counties and zones

Severe thunderstorms moved across southeast Mississippi and produced strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms moved across southeast Mississippi and produced strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 15, 9:15 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 15, 9:15 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
915 AM CST MON FEB 15 2016

.DISCUSSION...SEE UPDATED INFORMATION FOR LAND AREAS BELOW.

&&

.UPDATE...DID A QUICK UPDATE TO THE CURRENT ZONE FORECAST MAINLY TO
INCLUDE SEVERE WORDING IN THE PRODUCT FOR THIS AFTERNOON AND THIS
EVENING. MOST LOCATIONS IN THE FORECAST AREA MAY EXPERIENCE SEVERE
WEATHER DURING THE AFTERNOON HOURS THEN SHIFTING MORE TO THE EAST OR
GENERALLY ALONG AND EAST OF THE I-65 CORRIDOR DURING THE EARLY TO
MID EVENING HOURS. LATEST HIGH RES DATA BOTH THE HRRR AND RAP SHOW A
DEVELOPING 50+ KNOT 850 JET OVER WESTERN AND COASTAL SECTIONS OF THE
FORECAST AREA EARLY THIS AFTERNOON...POSSIBLY BECOMING A LITTLE
BETTER ORGANIZED FURTHER EAST OVER CENTRAL AND EASTERN PARTS OF THE
FORECAST AREA DURING THE MID AND LATE AFTERNOON HOURS...CONTINUING
OVER THE EASTERN PARTS THROUGH THE MID EVENING HOURS. LATEST RADAR
LOOPS SHOW A FEW STRONG THUNDERSTORMS OCCURRING WELL SOUTH OF THE
COAST WHERE BETTER LOW LEVEL OR 850 WINDS AND INSTABILITY ARE ALREADY
IN PLACE. MOVEMENT OF THUNDERSTORMS TODAY WILL BE MOSTLY TO THE
NORTHEAST AND EAST THROUGH THIS EVENING. STAY TUNED TO LOCAL MEDIA
OUTLETS OR NOAA WEATHER RADIO FOR POSSIBLE UPDATES THROUGH THE DAY.
32/EE

&&

.PREV DISCUSSION... /ISSUED 708 AM CST MON FEB 15 2016/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...
18Z ISSUANCE...CIGS WILL LOWER THIS MORNING WITH SHOWERS AND
THUNDERSTORMS BECOMING LIKELY AT ALL TAF SITES. MVFR/IFR CONDITIONS
CAN BE EXPECTED IN AND AROUND SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. CONDITIONS IMPROVE LATE THIS EVENING AND OVERNIGHT AS A COLD
FRONT MOVES EAST OF THE AREA. /13

PREV DISCUSSION... /ISSUED 318 AM CST MON FEB 15 2016/

NEAR TERM /NOW THROUGH MONDAY NIGHT/...A STRONG SHORTWAVE WILL
MOVE FROM THE SOUTHERN PLAINS THIS MORNING ACROSS THE TENNESSEE
VALLEY TONIGHT. AN ASSOCIATED SFC LOW IS EXPECTED TO FORM ACROSS THE
ARKLATEX THIS MORNING AND RAPIDLY MOVE NORTHEASTWARD THROUGH THIS
EVENING. A TRAILING COLD FRONT WILL APPROACH THE GULF COAST THIS
AFTERNOON AND MOVE EAST OF THE AREA LATE THIS EVENING. MOISTURE
LEVELS WILL CONTINUE TO INCREASE THROUGH THE DAY WITH PRECIPITABLE
WATER VALUES CLIMBING TO AROUND 1.2 INCHES. HOWEVER...SFC DEWPOINT
VALUES WILL STRUGGLE TO REACH AROUND 60F IN COASTAL AREAS WITH MID
50S INLAND. WHILE THIS WOULD NORMALLY LIMIT INSTABILITY VALUES...COLD
MID LEVEL TEMPS OF -17C TO -20C...WILL HELP COMPENSATE SOMEWHAT DUE
TO THE STEEP LAPSE RATES. AS THE SHORTWAVE NEARS AND MOISTURE LEVELS
INCREASE...EXPECTED SHOWERS AND A FEW THUNDERSTORMS TO INCREASE IN
COVERAGE TO OUR WEST THROUGH THE MORNING AND ACROSS THE CENTRAL GULF
COAST BY MID MORNING. AS INSTABILITY VALUES INCREASE THROUGH THE
AFTERNOON ALONG WITH INCREASING DEEP LAYER SHEAR...A FEW OF THE
STORMS COULD BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH ANY STORMS AHEAD OF THE LINE ALONG WITH AN ISOLATED
TORNADO. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT AND MOVE ACROSS LATE THIS AFTERNOON AND EVENING WITH
DAMAGING WINDS BEING THE PRIMARY THREAT.

THE FRONT WILL CLEAR THE AREA BY MIDNIGHT WITH A COOLER AND DRIER
AIRMASS MOVING INTO THE REGION. HIGHS TODAY WILL CLIMB INTO THE
UPPER 60S AND LOW 70S. LOWS TONIGHT WILL FALL INTO THE UPPER 30S AND
LOW 40S INLAND TO UPPER 40S ALONG THE COAST. /13

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...A LONGWAVE TROF
ADVANCES SLOWLY EASTWARD ACROSS THE EASTERN STATES AND INTO THE
WESTERN ATLANTIC THROUGH THE PERIOD. A SURFACE LOW...ASSOCIATED WITH
A STRONG SHORTWAVE EMBEDDED WITHIN THE UPPER TROF...WILL MOVE ACROSS
THE INTERIOR EASTERN STATES TUESDAY INTO TUESDAY NIGHT. A LIGHT
SOUTHWEST FLOW DEVELOPS OVER THE FORECAST AREA ON TUESDAY...WHICH
THEN SWITCHES TO THE NORTHWEST TUESDAY NIGHT AS THE LOW PRESSURE
SYSTEM BRINGS A TRAILING COLD FRONT THROUGH THE AREA.  A LARGE
SURFACE HIGH BUILDS FROM THE PLAINS INTO THE EASTERN STATES THROUGH
THE REMAINDER OF THE PERIOD WITH A LIGHT NORTHERLY FLOW PREVAILING.
HIGHS WILL BE IN THE MID TO UPPER 60S EACH DAY. LOWS EACH NIGHT WILL
RANGE FROM AROUND 40 WELL INLAND TO THE MID 40S NEAR THE COAST. /29

LONG TERM /THURSDAY THROUGH SUNDAY/...UPPER RIDGING OVER THE PLAINS
MOVES ACROSS THE EASTERN STATES THROUGH THURSDAY NIGHT LEAVING A
FAIRLY ZONAL FLOW OVER THE FORECAST AREA THROUGH SUNDAY. A SURFACE
HIGH OVER THE EASTERN STATES MOVES OFF INTO THE WESTERN ATLANTIC AND
LEAVES A SURFACE RIDGE OVER THE NORTHERN GULF. A LIGHT SOUTHERLY FLOW
DEVELOPS ON THURSDAY AND CONTINUES THROUGH SUNDAY WITH A WARMING
TREND THROUGH THE PERIOD. HIGHS ON THURSDAY IN THE UPPER 60S/AROUND
70...THEN LOWER 70S PREVAIL FOR EACH REMAINING DAY. LOWS THURSDAY
NIGHT WILL RANGE FROM THE MID 40S INLAND TO THE LOWER 50S NEAR THE
COAST WITH LOWER/MID 50S EACH REMAINING NIGHT. /29

MARINE...SOUTHERLY FLOW WILL INCREASE ACROSS THE MARINE AREA TODAY
ALONG WITH BUILDING SEAS. A COLD FRONT WILL MOVE EAST ACROSS THE
MARINE AREA LATE THIS EVENING. A MODERATE TO STRONG OFFSHORE FLOW IS
EXPECTED IN THE WAKE OF THE FRONT THROUGH EARLY TUESDAY. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR ALZ265-266.

FL...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR FLZ202-204-206.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ631-632-
     650-655.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST TUESDAY FOR GMZ670-675.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Feb 15, 5:14 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
514 AM CST MON FEB 15 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
514 AM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
REGION AHEAD OF AN APPROACHING COLD FRONT TODAY AND TONIGHT. A FEW
SEVERE STORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND
EVENING HOURS. DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS WILL
BE THE PRIMARY SEVERE HAZARDS...THOUGH AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

GMZ630>635-650-655-670-675-161115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
514 AM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH TONIGHT
AHEAD OF AN APPROACHING COLD FRONT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING. HIGH WINDS...LOCALLY HIGHER WAVES AND VERY
HEAVY RAIN CAN BE EXPECTED IN THE STRONGEST STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 15, 10:55 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CST MON FEB 15 2016

MSZ067-075-076-151730-
PERRY MS-WAYNE MS-GREENE MS-
1055 AM CST MON FEB 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...WESTERN
GREENE AND PERRY COUNTIES UNTIL 1130 AM CST...

AT 1054 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW AUGUSTA...OR NEAR RICHTON...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHTON...BEAUMONT...NEW AUGUSTA AND MCLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHEASTERN
MISSISSIPPI.

LAT...LON 3143 8915 3143 8894 3152 8894 3150 8864
      3098 8884 3108 8915
TIME...MOT...LOC 1654Z 218DEG 33KT 3130 8904
Special weather statement, Feb 15, 11:15 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CST MON FEB 15 2016

ALZ051>053-151800-
CLARKE AL-WASHINGTON AL-CHOCTAW AL-
1115 AM CST MON FEB 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHOCTAW...
NORTHWESTERN WASHINGTON AND NORTHWESTERN CLARKE COUNTIES UNTIL NOON
CST...

AT 1114 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHATOM...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATOM...MILLRY AND COFFEEVILLE.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
MOBILE.

LAT...LON 3139 8825 3148 8843 3198 8819 3186 8791
TIME...MOT...LOC 1714Z 207DEG 30KT 3151 8830

BUTTS

The radar

The Mobile radar (KMOB), 84 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Greene

When
February 15, 11:23 AM CST
Where
Greene County, Avera
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.300, -88.750

Hail, Wayne

When
February 15, 11:55 AM CST
Where
Wayne County, State Line
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.430, -88.480

Thunderstorm Wind, Perry

When
February 15, 2:46 PM CST to 2:48 PM CST
Where
Perry County, Richton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.350, -88.950

Winds estimated at 60 mph downed several trees in Richton.

Thunderstorm Wind, Greene

When
February 15, 3:04 PM CST to 3:06 PM CST
Where
Greene County, 1 mi SSE of Avera
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.287, -88.743

Winds estimated at 60 mph downed two trees near Neely Road.

Thunderstorm Wind, Wayne

When
February 15, 3:08 PM CST to 3:10 PM CST
Where
Wayne County, 3 mi SE of Clara
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.549, -88.664

Winds estimated at 60 mph downed power lines on Ceamon Pittman Road.

Thunderstorm Wind, Wayne

When
February 15, 3:11 PM CST to 3:13 PM CST
Where
Wayne County, 5 mi E of Clara
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.580, -88.615

Winds estimated at 60 mph downed multiple trees on Chicora River road.

Thunderstorm Wind, Wayne

When
February 15, 3:12 PM CST to 3:14 PM CST
Where
Wayne County, 2 mi W of Waynesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.670, -88.684

Winds estimated at 60 mph downed a large tree on a house.

Thunderstorm Wind, Wayne

When
February 15, 3:12 PM CST to 3:14 PM CST
Where
Wayne County, 5 mi NNW of Buckatunna
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.597, -88.563

Winds estimated at 60 mph downed trees on Highway 45 and Winchester Road.

Thunderstorm Wind, Wayne

When
February 15, 3:13 PM CST to 3:15 PM CST
Where
Wayne County, 4 mi NNW of Buckatunna
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.584, -88.556

Winds estimated at 60 mph downed a tree on a house on Taylor Circle.

Thunderstorm Wind, Wayne

When
February 15, 3:16 PM CST to 3:18 PM CST
Where
Wayne County, Denham
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.650, -88.530

Winds estimated at 60 mph downed trees across Palmer Hollinghead and Denham Progress Roads.

Thunderstorm Wind, George

When
February 15, 3:53 PM CST to 3:55 PM CST
Where
George County, 2.93 mi N of Latonia
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
30.912, -88.428

Winds estimated at 60 mph blew a roof off an old shed near rocky creek on Turkey Fork Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620384, 620386, 620435, 620436, 620437, 620438, 620439, 620440, 620441, 620443, 621108.